OK. Today, one week since my final Effexor dose...WORST EFFEXOR WITHDRAWAL DAY EVER. All the usual symptoms were there, and today? Today there was vomiting! Whoopee!
Spider, who commented on yesterday's post, compiled a list of symptoms of SSRI withdrawal.** Effexor just happens to be the worst withdrawal culprit because of the (have I mentioned this before?) NINE DAY HALF-LIFE. Anyway, here's what she came up with, and I've put in bold the ones which have affected me personally, and/or still are:
SSRI Discontinuation Syndrome. It is a medical fact that up to 78% of the people discontinuing SSRIs go through symptoms like these.
Neurological symptoms include:
* Difficulty walking
Somatic (bodily) complaints include:
* Nausea/vomiting (Welcome today, nausea and vomiting!)
* Headaches (In spades!!)
* Insomnia (Ditto!)
Less common difficulties:
* Shock-like sensations
* Parasthesia (skin crawling, burning or prickling) Whoooooo, BOY!
* Visual disturbances (mild)
* Diarrhea (mild)
* Muscle pain (Legs in particular in the beginning, but I knew to take magnesium thanks to finslippy's Effexor Experience!)
Non-specific mental symptoms:
* Shock-like sensations
* Impaired concentration
* Vivid dreams
* Depersonalization - sense of unreality and loss of self
* Suicidal thoughts (I just had a few homicidal thoughts about Wyeth Pharmaceuticals)
Shocking, no? It was to me, and apparently would be to many doctors if they'd just bother to find out about it. Really, it doesn't take a lot of backbreaking research. 30 minutes spent at crazymeds.org will pretty much fill you in.
Also in today's news: Some of you know, we have been unable to locate Buddy, the barn cat, since we moved over here. So Alex set a humane, safe trap on the back porch of the old place, where Buddy is used to eating, and baited it with Jack Mackerel. Today, he went to harvest his catch. He caught a cat, all right. A cat that looks just like Buddy. A cat that is some kind of a feline devil incarnate, or possibly a puma. Right now it's outside in the trap, actually frightening the horses. I did not make that last part up. We're trying to figure out just how to deal with the situation. I'm not even going to try to tell you any more about the whole puma-trapping incident--I'll let Alex tell you himself.
Want a laugh? Go read Anne today, as she and her husband stage an internet episode of "What Not To Wear--In Bed." Good grief, she's funny.
And visit the new renter. That's all I can make my brain say for now, OK? I've been there, and I'm making it a regular stop. That should be enough for those of you who trust me.
**Thanks to Andrea for pointing it out in comments, and here's a clarification about Effexor, which is NOT an SSRI or an SNRI...it just plays both in your brain, while actual being a Multiple Reuptake Inhibitor. To quote from crazymeds:
"And just as Y is sometimes a vowel, sometimes Effexor (venlafaxine) affects dopamine, but Effexor (venlafaxine) is complicated in how it deals with different neurotransmitters.
Basically, you get all the good points and all the bad points of both SSRIs and SNRIs. And the good points for one don't always cancel out the bad points for another. So while you get the benefits of extra action of working on two neurotransmitters, you get all of the side effects. So you do get the weight gain, sexual side effects and discontinuation syndrome of an SSRI along with the urinary hesitancy, dry mouth and constipation of an SNRI. Whoo-hoo! Although for women the norepinephrine reuptake of Effexor (venlafaxine) will sometimes deal with the sexual side effects of its serotonin component. But only after you get above 225mg a day. And the discontinuation effect is made worse for the inclusion of norepinephrine reuptake, even though norepinephrine reuptake discontinuation isn't that big a deal. Go figure. Be sure to read up on norepinephrine depletion and MAO vulnerability in the SNRI section."
Seriously, if you are taking ANY psychiatric medication, and you have not thoroughly read through the pages and bulletin boards at crazymeds, you are doing yourself a major disservice.